Alert archive / Vermont / Wind Chill Warnings in 2019

Wind Chill Warning 3, NWS Burlington, VT

February 26, 2019Essex County, Vermont

NWS Burlington, VT issued this wind chill warning at Feb 26, 2019, 3:11 PM EST for Essex County, Vermont. It took effect at Feb 26, 2019, 7:00 PM EST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 26, 2019, 3:11 PM EST (20:11 UTC)
In effect from
Feb 26, 2019, 7:00 PM EST
Expired
Feb 27, 2019, 8:55 AM EST
In force
14 hr
Issued by
NWS Burlington, VT

County Essex County, VT

The radar

The Burlington radar (KCXX), 116 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 8.2 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2019-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2019-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1614 m above ground
0-6 km bulk shear
103 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

097 
WWUS41 KBTV 262011
WSWBTV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Burlington VT
311 PM EST Tue Feb 26 2019

VTZ004-271400-
/O.NEW.KBTV.WC.W.0003.190227T0000Z-190227T1400Z/
Essex-
Including the city of Island Pond
311 PM EST Tue Feb 26 2019

...WIND CHILL WARNING IN EFFECT FROM 7 PM THIS EVENING TO 9 AM
EST WEDNESDAY...

* WHAT...Dangerously cold wind chills expected. Wind chills as 
  low as 40 below zero expected.

* WHERE...Essex County Vermont.

* WHEN...From 7 PM this evening to 9 AM EST Wednesday.

* ADDITIONAL DETAILS...The dangerously cold wind chills could 
  cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frostbite
can occur quickly and even hypothermia or death if precautions
are not taken. 

&&

$$

NYZ030-031-034-VTZ003-006>008-010-012-016>019-271400-
/O.NEW.KBTV.WC.Y.0007.190227T0000Z-190227T1400Z/
Southern Franklin-Western Clinton-Western Essex-Orleans-Lamoille-
Caledonia-Washington-Orange-Windsor-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-
Including the cities of Saranac Lake, Tupper Lake, Dannemora, 
Lake Placid, Newport, Johnson, Stowe, St. Johnsbury, Montpelier, 
Bradford, Randolph, Springfield, White River Junction, 
Enosburg Falls, Richford, Underhill, Bristol, Ripton, 
East Wallingford, and Killington
311 PM EST Tue Feb 26 2019

...WIND CHILL ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 9 AM
EST WEDNESDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero expected.

* WHERE...Parts of the northern Adirondacks in New York, and areas
  in Vermont from the spine of the Green Mountains eastward.

* WHEN...From 7 PM this evening to 9 AM EST Wednesday.

* ADDITIONAL DETAILS...The dangerously cold wind chills could 
  cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. 

&&

$$

For more information from the National Weather Service visit
http://weather.gov/btv/winter
2 follow-up statements
904 
WWUS41 KBTV 270747
WSWBTV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Burlington VT
247 AM EST Wed Feb 27 2019

NYZ030-031-034-VTZ010-012-016>019-270900-
/O.CAN.KBTV.WC.Y.0007.000000T0000Z-190227T1400Z/
Southern Franklin-Western Clinton-Western Essex-Orange-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
Including the cities of Saranac Lake, Tupper Lake, Dannemora, 
Lake Placid, Bradford, Randolph, Springfield, 
White River Junction, Enosburg Falls, Richford, Underhill, 
Bristol, Ripton, East Wallingford, and Killington
247 AM EST Wed Feb 27 2019

...WIND CHILL ADVISORY IS CANCELLED...

Wind chills as low as the teens below zero are expected through 
900 am.

$$

VTZ004-271400-
/O.CON.KBTV.WC.W.0003.000000T0000Z-190227T1400Z/
Essex-
Including the city of Island Pond
247 AM EST Wed Feb 27 2019

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL 9 AM EST THIS
MORNING...

* WHAT...Dangerously cold wind chills expected. Wind chills as low
  as 30 below zero expected.

* WHERE...Essex County Vermont.

* WHEN...Until 9 AM EST this morning.

* ADDITIONAL DETAILS...The dangerously cold wind chills could 
  cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frostbite
can occur quickly and even hypothermia or death if precautions
are not taken.

&&

$$

VTZ003-006>008-271400-
/O.CON.KBTV.WC.Y.0007.000000T0000Z-190227T1400Z/
Orleans-Lamoille-Caledonia-Washington-
Including the cities of Newport, Johnson, Stowe, St. Johnsbury, 
and Montpelier
247 AM EST Wed Feb 27 2019

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST THIS
MORNING...

* WHAT...Very cold wind chills expected. Wind chills as low as 25 
  below zero expected.

* WHERE...Portions of north central and northeastern Vermont.

* WHEN...Until 9 AM EST this morning.

* ADDITIONAL DETAILS...The dangerously cold wind chills could 
  cause frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/btv/winter
165 
WWUS41 KBTV 271355
WSWBTV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Burlington VT
855 AM EST Wed Feb 27 2019

VTZ004-271500-
/O.CAN.KBTV.WC.W.0003.000000T0000Z-190227T1400Z/
Essex-
Including the city of Island Pond
855 AM EST Wed Feb 27 2019

...WIND CHILL WARNING IS CANCELLED...

Temperatures will continue to warm and the wind chill warning has
been cancelled.

$$

VTZ003-006>008-271500-
/O.CAN.KBTV.WC.Y.0007.000000T0000Z-190227T1400Z/
Orleans-Lamoille-Caledonia-Washington-
Including the cities of Newport, Johnson, Stowe, St. Johnsbury, 
and Montpelier
855 AM EST Wed Feb 27 2019

...WIND CHILL ADVISORY IS CANCELLED...

Temperatures will continue to warm and the wind chill advisory has
been cancelled.

$$

For more information from the National Weather Service visit
http://weather.gov/btv/winter

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind chill warning went out at Feb 26, 12:30 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Feb 26, 12:30 PM EST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Burlington VT
1230 PM EST Tue Feb 26 2019

.SYNOPSIS...
Late winter cold persists into tomorrow as high pressure
bridges across southern Quebec into New England. Gusty winds
will gradually abate over time with only a passing flurry
possible in the northern mountains. Weak low pressure passing
south of the region will bring a period of light snow Wednesday
night, mainly to southern counties. Behind this system
temperatures moderate as high pressure returns to the northeast
into late week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 1226 PM EST Tuesday...Main adjustments for 1230 update
again are to reflect current satellite trends and temperature
obs. Have seen the clouds increasing this afternoon across the
area and winds remain gusty across the area. Previous
discussion follows.

Turbulent mixing processes overnight have kept temperatures
about 5 degrees warmer than prior indications. As such wind
chills have largely remained above advisory thresholds overnight
and with sunrise occurring within the hour headlines have been
cancelled accordingly. The rest of the forecast remains on
track. Have a great day.

Prior discussion...
Mainly quiet weather is expected over the next 36 hours as high
pressure builds east from the Upper Great Lakes and southern
Ontario. Partly to mostly sunny skies should be the rule today
with perhaps a stray flurry in the northern mountains from time
to time but nothing consequential. The main story for today will
be continued gusty west to northwest winds as the p-gradient
between the high and eastern Canada low persists. Gust speeds
from 20 to 30 mph are expected with a few gusts to 35 mph or so
in favored downslope regions east of the Greens. Model blended
925 mb thermal profiles should average in the -17 to -19C range
this afternoon, supporting highs only in the teens - perhaps a
few spot lower 20s far south.

By tonight the aforementioned high bridges overhead with winds
trending light over time and skies continuing clear to partly
cloudy. With better radiative effects low temperatures should be
quite chilly, bottoming out in the 5 to 15 below range for most
spots outside the immediate Champlain and lower CT River
Valleys where readings may be a few degrees warmer. There could
be a window of lower wind chills across portions of north
central and northeastern Vermont overnight before the winds
truly abate to light, but will defer to the day shift for
further assessment as to whether headlines will be needed. Pops
nil.

As we progress into Wednesday the high generally remains atop
or just east of the area. A weak northern stream clipper-type
low will spread increasing clouds into the southwestern portions
of the forecast area by afternoon with increasing chances for
light snows or flurries in those areas toward day's end.
Elsewhere a dry forecast will be maintained. Temperatures remain
quite cold, topping out once again mainly in the teens.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 312 AM EST Tuesday...A weak clipper system will be diving
south of the North Country Wednesday evening into Thursday
morning and should bring a general 1 to 3 inches of snow across
parts of the Adirondacks and southern Vermont. There is little
in the way of upper level support and we'll have high pressure
centered just south of Quebec City. So the high pressure should
act to push the weak clipper far enough south that much of
northern Vermont, the northern Champlain Valley, and areas
north of the Adirondacks will see little to no actual
accumulation with the system.

High pressure then builds in for Thursday as the modest upper
level ridging takes place. We should be in for a chilly evening
both Wednesday and Thursday night. Wednesday in areas that the
snow doesn't reach should drop into the single digits below
zero and as high pressure builds Thursday night we'll see
another night of radiational cooling with temps seasonally cool
in the single digits above zero.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 312 AM EST Tuesday...Heading into the weekend the
forecast is fairly quiet. High pressure will keep dry conditions
with moderating temperatures. Expect highs to warm each day
through the weekend with mid 30s possible. Overnight lows will
be warming as well with teens to low 20s expected.

Sunday afternoon to evening an upper level trough will swing a
cold front through and push temps back into the chilly category.
An arctic air mass will push lows back in the single digits
Sunday and Monday night as 850mb temps range from -15C to -20C.
As the trough pushes through the North Country there should be
some snow with it but as the day shift mentioned yesterday,
there's not a lot of consistency in track/path/intensity in the
long term guidance. So we'll wait to see how things begin to
play out as far as amounts and timing.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Through 18Z Wednesday...VFR through the period as high pressure
builds into the region. Sky cover mainly from FEW/SCT in the
035-050 AGL range which may trend occasionally broken over
elevated terrain for a time this afternoon. Skies generally
trend clear from 00Z onward. Winds continue west to
northwesterly from 10-18 kts with gusts from 20-30 kts today,
abating to light around 5 kts in the 00-06Z time frame.

Outlook...

Wednesday Night: Mainly VFR, with local MVFR possible. Chance SN.
Thursday: Mainly VFR, with local MVFR possible. NO SIG WX.
Thursday Night: VFR. NO SIG WX.
Friday: VFR. NO SIG WX.
Friday Night: VFR. NO SIG WX.
Saturday: Mainly MVFR, with areas VFR possible. Chance SHSN.
Saturday Night: MVFR. Chance SHSN.
Sunday: Mainly VFR, with areas MVFR possible. Chance SHSN.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...JMG
NEAR TERM...JMG/Neiles
SHORT TERM...Deal
LONG TERM...Deal
AVIATION...JMG/Neiles
Hazardous weather outlook, Feb 26, 6:28 AM EST, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
628 AM EST Tue Feb 26 2019

NYZ026>031-034-035-087-VTZ001>012-016>019-271130-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
628 AM EST Tue Feb 26 2019

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 3:11 PM ESTWind Chill AdvisoryBTVAddison, Caledonia, Chittenden, Franklin, Lamoille, Orange and 3 more18 hr

Nearby

Wind Chill Warnings in Vermont, 2019Every wind chill warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.